North Carolina, 2020Damaging Winds in North Carolina, June 28, 2020
June 28, 2020 · NWS RAH · 2 events in 2 counties and zones
Multiple mid to upper level disturbances moving through the region triggered scattered showers and thunderstorms. One cluster of storms moved across the northern Piedmont counties, knocking down a few trees in Burlington, including one tree down onto a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple mid to upper level disturbances moving through the region triggered scattered showers and thunderstorms. One cluster of storms moved across the northern Piedmont counties, knocking down a few trees in Burlington, including one tree down onto a home. The same cluster of storms continued to move east across Orange County where an isolated tree crashed through a mobile home and caused a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 2:55 PM EST, 32 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
355 PM EDT Sun Jun 28 2020
.SYNOPSIS...
Multiple mid and upper level disturbances will move east and
southeast across the Carolinas through tonight. Surface high
pressure over Florida this weekend will weaken as a cold front moves
south into North Carolina on Monday and Tuesday and then lingers
across the area through mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Sunday...
...Potential for some severe thunderstorms with damaging winds
continues across central NC from Burlington/Raleigh/Goldsboro
south and west...
The air mass across central NC has become moderately unstable this
afternoon with MLCAPE values ranging from 1000 to 1500 J/kg in an
increasingly convectively active environment. The latest regional
radar imagery indicates a portion of the convection across eastern
TN/KY earlier this morning and perhaps the associated MCVs are now
pushing east and initiating convection east of the Appalachians in the
Foothills and western Piedmont. The evolution of the convection over
the next several hours will be complicated as multiple mesoscale and
synoptic features initiate and organize the convection resulting in
a messy radar with multiple waves of multi-cell clusters and line
segments.
SPC maintains much of the area in a slight risk with a destabilizing
airmass with MLCAPE up to 2000 J/kg, some enhanced flow at 700 to
500 mb of 35+ kts and organizing convective clusters. The greatest
severe weather threat across our area is likely to result from
organizing convection in the Foothills that will spread southeast
from the Yadkin valley late this afternoon across the western and
southern Piedmont into the Sandhills and southern Coastal Plain by
mid evening. Several convection allowing models have been persistent
in explicitly indicating a convective cluster/line segment with wind
gusts in excess of 40 to 50 kts in a swath from near
Lexington/Albemarle east/southeast to Sanford/Rockingham and then on
to Fayetteville/Clinton by 8 to 11pm. Lingering shower and
thunderstorm activity is apt to persist/redevelop overnight across
the south, near the SC border as a resultant boundary and an
approaching short wave trough support convection despite the typical
diurnal minimum in convection. Lows tonight will range around 70.
-Blaes
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 315 PM Sunday...
A shortwave trough will be dropping southeast and exiting central NC
on Monday morning. In its wake be larger scale subsidence and a
gradual decrease in precipitable water from north to south with a
more northerly low to mid level flow. Convection tonight will result
in a composite outflow boundary/effective front across southern NC
which will likely contribute to a region of enhance cloudiness
during the morning with more scattered diurnal cumulus clouds across
the area during the afternoon. The south tier in proximity to the
resultant boundary and greater instability will be favored for
scattered shower/thunderstorm activity. Overall coverage across
central NC should be much less than previous days. Convection
allowing models support this pattern with limited activity that is
scattered about across the south and across the northern Piedmont
late Monday afternoon as a disturbance moves south from VA. Highs
will once again range in the upper 80s to lower 90s with lows around
70. -Blaes
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 335 PM Sunday...
The extended forecast continues to show little change from day to
day. An upper low sitting over New England Tuesday and Wednesday
will open into a trough Thursday and move offshore. A weak surface
boundary will be near the area for much of the week, but this should
have little impact on diurnally driven showers and thunderstorms.
Wednesday and Thursday still appear to be the days with the greatest
coverage, but unlike neighboring offices to the south and west, do
not have the confidence to go with likely pops this many days out.
After a slight lull in coverage Friday and Saturday, coverage of
precipitation may begin to increase with the development of another
upper low across Alabama and Mississippi over the weekend.
Temperatures should be near normal for much of the period, dropping
a few degrees by Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 255 PM Sunday...
VFR conditions are widespread across central NC early this afternoon
with a few localized restrictions in residual haze and dust from the
Saharan Air Layer and a few showers across the southern Piedmont and
southern Coastal Plain. Expect shower and thunderstorm activity to
increase across the western/northern Piedmont and Foothills during
the 19 to 22Z period and then spread initially across the Triad and
western Piedmont terminals before 00Z and across the Piedmont,
Coastal Plain and Sandhills between 22Z and 03Z with the strongest
convection from near and south of KINT/KGSO to KFAY this afternoon
and evening. Areas of strong wind gusts in excess of 30kts and sub-
VFR conditions are expected as these storms move east and spread
southeast at 25kts. Widespread convection should diminish after 03Z
but additional or lingering areas of showers and possibly a storm
are possible overnight, especially across the south, Some areas of
sub-VFR clouds are possible overnight, especially toward daybreak
and near the SC border.
Outlook: The weather pattern this work week will support a chance of
mainly afternoon and evening showers and thunderstorms. The greatest
coverage and chance of showers/storms is expected for Wednesday and
Thursday. -Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...Green
AVIATION...Blaes
Hazardous weather outlook, Jun 28, 3:14 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
414 PM EDT Sun Jun 28 2020
NCZ038>040-073>077-083>086-088-089-292015-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
414 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A cluster or two of strong thunderstorms with locally damaging wind
gusts will develop and spread east and southeast across the area
through around 10 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ021>025-041>043-078-292015-
Forsyth-Guilford-Alamance-Orange-Durham-Wake-Johnston-Wilson-Wayne-
414 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Scattered thunderstorms, in a cluster or two, will be capable of
producing strong to locally damaging wind gusts through around 10 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007>011-026>028-292015-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
414 PM EDT Sun Jun 28 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Isolated to widely scattered thunderstorms through mid evening will
be capable of producing strong to locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 28, 2:45 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
345 PM EDT Sun Jun 28 2020
NCZ022-023-282030-
Guilford NC-Alamance NC-
345 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 9 miles northeast of Greensboro, moving southeast at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, Burlington, McLeansville, Elon, Summerfield, Gibsonville,
Alamance, Lake Guilford Mackintosh Marina, Lake Jeanette Marina and
Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3618 7941
3592 7955 3610 7996 3625 7984
TIME...MOT...LOC 1944Z 301DEG 13KT 3620 7976
JDThunderstorm Wind, Alamance
- When
- June 28, 3:27 PM EST
- Where
- Alamance County, 1.49 mi NNW of Glen Raven to 0.7 mi SSW of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 36.140, -79.480
One tree was reported down on a house, along with multiple trees reported down in Burlington.
Thunderstorm Wind, Orange
- When
- June 28, 3:50 PM EST
- Where
- Orange County, 1.29 mi NNE of Chapel Hill Wllms Ar
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 35.946, -79.058
One tree fell on a mobile home in the 1200 block of Martin Luther King Boulevard, resulting in a fatality.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Wisconsin, June 28 to 29, 20201 death · $8.0 million · 52 kt wind · 4 events
- Flash Flooding and Damaging Winds in Kentucky, June 28 to 30, 20201 death · 1 injured · $310,000 · 55 kt wind · 42 events
- Flash Flooding and Flooding in Massachusetts, June 28, 2020$30 million · 2 in hail · 59 events
- Heat in Arizona, June 28, 20201 death · 1 event
- Lightning Strike in Texas, June 28, 20201 death · 1 event
- Wildfire in California, June 28 to 29, 20201 death · 1 event
- Tornadoes and Hail in North Dakota, June 28, 2020$185,000 · EF1 · 26 events
- Flash Flooding and Flooding in Kentucky, June 28 to 30, 2020$458,000 · 56 kt wind · 6 events
- Tornadoes and Hail in Minnesota, June 28, 2020$155,000 · EF0 · 15 events
- Hail and Damaging Winds in Georgia, June 28 to 30, 2020$38,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2020$42,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in New Hampshire, June 28, 2020$40,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 900615, 900616.